Published Dec 10, 2002
I am at the end of my rope. My Dad has been sick since thanksgiving and no one can seem to find out what is wrong. my parents live in a rural area and I am getting quite concerned. Any super brains, please help.
Two days before thanksgiving he has a colonoscopy which went fine. he c/o some gas pain. I told him take some maalox and let it pass....
he seemed to be better. Had lab work also and was pronounced Normal.
two days ago, he went to the ER because he was doubled up in pain. The did blood work found his LFT's to be slightly elevated. Gave him Toradol and phenergan and finally MS04 which took away the pain. Did a KUB (negative) and an Ultrasound of the gall bladder (negative). Sent him home on Bentyl.
Did ok for one day. Yesterday he got very ill again. Went to PMD today and they did more blood work, finding his liver enzymes now to be much mroe elevated than two days ago. Tomarro he will go have a CT (which I think he might shoudl have had in the ED when he first got ill, but hey, they didn't). He is afebrile, and otherwise doing fairly well. He is taking zocor and has been on that for about 4 months. He is not an alcoholic, and doesn't travel the globe. He isn't under any major stress, etc. What could make his enzymes rise so quickly over a matter of days? I am distressed because he is normally so healthy.... Thanks a bunch guys!!! I don't think I'm seeing it all too clearly....
VickyRN, MSN, DNP, RN
He is taking zocor and has been on that for about 4 months
Perhaps a reaction from the Zocor? Baycol was pulled from the market about 2 years ago because of the unfortunate side effect of causing severe skeletal muscle damage (rhabdomyolysis), in some people. The rhabdomyolysis in turned caused irreparable renal damage and deaths. Other statins can do the same thing if not watched carefully and the symptoms are sometimes very subtle, not easily connected. It turns out that the statins work by interfering with co-enzyme Q-10 in the electron transport chain in the production of ATP by the mitochondria. This is a vital reaction! Can cause the mitochondria to shut down from this interference. High liver enzymes are also a sign of damage from statins. Also, muscle weakness, generalized fatigue, achiness. Just a thought....
plumrn, BSN, RN
He should stop the Zocor immediately, if he hasn't already, until he speaks with his doc. If not rhabdomyolysis, could be gallbladder. I've heard some of the docs say you can't always trust the gb ultrasound to pick up everything. He may be passing small stones that are obstructing the common bile duct, and causing that severe pain at times. They should check amylase level also, if they haven't already. Probably not pancreatitis or he would be sicker, unless he is just very tough! Hope he has no more of these episodes. Keep us informed.
hoolahan, ASN, RN
OMG STOP the zocor!!! http://www.rxlist.com/cgi/generic/simva_ad.htm
I can't believe he had eleveated LFT's and they didn't stop this asap!!
NRSKarenRN, BSN, RN
Things went wacky two days after colonoscopy??? Why was the colonoscopy preforemed? What is the colonoscopy result? I find it suspicous that these symptoms occured post procedure. I would request a second consult as somthing serious GI is amiss. Seems to me CAT of abdomen indicated and possible need for exploratory surgery---maybe liver irritated somehow.
Also agree with above re ZOCOR would request it be stoped for 2-3 days to see if symptoms abate; it is not a life threatening medication.
See: . What are the Risks Associated with a Colonoscopy?http://gi.ucsf.edu/proc_colon.html#risks
They are not the above symptoms
What undesirable effects may ZOCOR have?
Any medicine may have unintended or undesirable effects, so-called side effects. ZOCOR is generally well tolerated. For the most part side effects have been mild and short-lived. The most common side effects are digestive disturbances. Less common are weakness and headache. Still less common are muscle pain, tenderness or weakness, liver problems and hypersensitivity (allergic reactions which may
have a number of symptoms, including joint pain, fever, and shortness of breath). Since muscle problems are on rare occasions serious, you should contact your doctor promptly if you
experience muscle pain, tenderness, or weakness.
Other side effects may also occur rarely, and as with any prescription drug, some side effects may be
serious. Ask your doctor or pharmacist for more information. Both have a more complete list of side effects.
Tell your doctor or pharmacist if you develop any unusual symptom or if any known symptom persists or worsens.
Good luck...let us know outcome.
Well the colonoscopy was part of a "well adult (older) checkup" and it was entirely normal. My first thought is that they tore something, but no white count, and no fever. He has stopped the zocor per MD and I had him stop any tylenol or other OTC stuff.... I guess I should have said he was on zocor! Still I does seem funny that on the day of the test LFT's were fine, then suddenly after the proceedure he starts to c/o pain ( which he rates at worst a 6/10- my poor Mom says the way he was acting she would have thought it an 8 or 9- so who knows?) Well, he will have the CT with all sort of contrast today, and I am hoping they will find something simple (the ducts having GB sludge in them or something) He hates hospitals, so if anything were to be causing him stress, just going there would be it. I hate trying to figure it all out long distance! Thanks so much, I can't wait to hear the CT results (crazy, but true....)
renerian, BSN, RN
I had several home health clients that could not take zocor due to what you are describing. Ask the doc if he can go off it for a week and retest his LFTs.........keep us posted.
" guess I should have said he was on zocor! Still I does seem funny that on the day of the test LFT's were fine, then suddenly after the proceedure he starts to c/o pain ( which he rates at worst a 6/10- my poor Mom says the way he was acting she would have thought it an 8 or 9- so who knows?)"
soo to clarify..they drew lfts the day of the scope? why?
Colonoscopy procedure/pain afterwards--I would think could be coincidence...LIver enzymes Elevated?...STOP ZOCOR....rechecK enzymes..... Or far reach --- Hepatitis A can be contracted via contaminated food....I hope he is feeling better soon....Please let us know....:)
I know you said dad doesn't drink, but perhaps he had a social drink or two on the holiday? Sometimes that is all that is needed. Never underestimate the power of a drug reaction. I had a moron GYN put me on prolactin when my period was late then super light for a few months. He did this based on a low prolactin level. I was not trying to get pregnant, but he did it, and I figured, let's see what happens. Well, I had on my form that I took Chlortrimeton regularly for allergies back then.
After the first tab, I developed a headcahe so severe, I truly truly thought I was blowing a cerebral aneurysm. I had projectile vomiting, and called my sister to spend the night since hubby had to work nights b/c I was afraid to be alone, that bad.
Threw the pills out and never went back to that doc again. Discovered several months later that
So, my point is, even if he thought s drink or two was harmless on the holiday, maybe it was really more of a problem than anyone could know. Another thought was he taking Nyquil or any cough medication that may have had alcohol in it?
I wonder if there is a dehydration component to this- his colonoscopy prep could have dried him up too much. I have to wonder if that could have skewed the LFTS that were drawn the same day as the scope. doesn't explain the updated set, though.
Have they checked his renal function? Have to wonder if he has kidney stones, which might explain the episodic nature of the pain, if not the ongoing elevated LFTs. Has he ever had abdominal surgery? Could be a partial obstruction due to adhesions, with the timing completely unrelated to the scope. Have they checked amylase/lipase? Pancreatitis causes terrible pain; it usually goes along with a fever but not always.
It sounds like a zocor related problem to me. And while we all know to look for horses when we hear footsteps, not zebras, every once in a while an unexpected zebra sneaks up on you.
The CT scan should rule out an awful of of things- especially the scary things. It should have been done before now. Keep us updated!
P_RN, ADN, RN
My Zebra was Zocor...bad muscle pain. Pravachol does me very well.
We had a patient whose liver enzymes shot up from Motrin.
Post colonoscopy pain worries me. Perhaps you could sit in on the next visit or speak with the doctor if you can't be there in person.
Create well-written care plans that meets your patient's health goals.
This study guide will help you focus your time on what's most important.
Choosing a specialty can be a daunting task and we made it easier.
By using the site, you agree with our Policies. X